Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 22, NWS Paducah, KY

March 8, 2009Alexander County, Illinois; Mississippi County, Scott County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 8, 2009, 1:13 PM CDT for Alexander County, Illinois; Mississippi County, Scott County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2009, 1:13 PM CDT (18:13 UTC)
Expired
Mar 8, 2009, 1:45 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Alexander County, IL, Mississippi County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 56 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 10:39 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 12:45 PM CDT, 28 minutes earlier.

Area forecast discussion, Mar 8, 12:45 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT SUN MAR 8 2009

.UPDATE...
UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE WITH SEVERE STORM
RISK TODAY...THEN WITH A RETURNING WARM FRONT / ASSOCIATED PRECIP
AND TEMPS / LATER MONDAY INTO TUE.

MODELS ARE STILL IN DECENT AGREEMENT WITH THE PLACEMENT AND TIMING
OF THE NEXT FRONTAL PASSAGE TODAY. MODELS ARE STILL NOT VERY
AGGRESSIVE WITH RAINFALL AMOUNTS DURING THE DAY...BUT THINK THERE
WILL BE ENOUGH OVERALL MOISTURE AND LARGE SCALE FORCING IN THE MID
LEVELS TO PRODUCE A LEAST A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE SFC BOUNDARY...ESP AS WE GET INTO THE
AFTERNOON. SPC CONTINUES TO OUTLOOK THE ENTIRE FORECAST AREA WITH
A SLIGHT RISK OF SEVERE STORMS TODAY...AND IS MAINLY CONCERNED
WITH BOWING SEGMENTS/SUPERCELLS THAT COULD PRODUCE DAMAGING WINDS
..HAIL...AND EVEN ISOLATED TORNADOES. CONTINUED WITH LIKELY POPS
ACROSS THE NORTHERN HALF OF THE CWA IVOF STATIONARY FRONT...BUT
REDUCED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF OF THE CWA WITH
MODELS CONSISTENTLY PLAYING DOWN POPS.

A BRIEF LULL IN THE ACTION CAN BE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING. BOTH GFS/NAM/ECMWF SHOW ANOTHER LOW PRESSURE SYSTEM OVER
THE CENTRAL PLAINS LIFTING A WARM FRONT NORTH ACROSS OUR
AREA...SPREADING POPS ACROSS THE QUAD STATE MONDAY AFTERNOON INTO
MONDAY NIGHT.

AFTER 12Z TUE...THE PAH FCST AREA WILL BE IN A WARM SECTOR
AGAIN...WITH A WARM FRONT IN NRN PARTS OF THE REGION OR PERHAPS
ALREADY NORTH OF THE REGION. IT SHOULD BE BREEZY ONCE AGAIN ON TUE
AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT. AS A
SIGNIFICANT MID LEVEL TROF APPROACHES AND BEGINS TO TAKE ON A
NEGATIVE TILT... SHWRS/TSTMS SHOULD BE COMMON DURING THE DAY AND
WELL INTO THE EVE...ESPECIALLY IN THE NE CLOSER TO THE DEEPENING
SFC LOW. THE LOW IS EXPECTED TO ZIP ACROSS THE UPPER MIDWEST. SVR
WX DOES SEEM POSSIBLE WITH THIS SYSTEM IN OUR AREA DUE TO THE MID
LEVEL DYNAMICS AND SPEED OF THE COLD FRONT. HOWEVER...THERE ARE
SOME UNCERTAINTIES AMONG THE MED RANGE MODELS AS TO THE EXACT
EVOLUTION AND TIMING OF THE SYSTEM. MADE NO CHANGES BEYOND TUESDAY
NIGHT.

&&

.AVIATION...
LINE OF SEVERE STORMS EXPECTED TO CROSS THE TAF AREAS THIS
AFTERNOON. SOUTHWEST TO WEST WIND GUSTS 50 TO 55 KTS WILL BE
POSSIBLE. STORMS SHOULD AFFECT KCGI TO KPAH FROM 18 TO 20Z AND FROM
KEVV TO KOWB 20 THROUGH 22Z. SKIES WILL CLEAR RAPIDLY BEHIND THE
CONVECTION. WEST WINDS WILL DIMINISH THIS EVENING.
&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS/JAP
Hazardous weather outlook, Mar 8, 11:14 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT SUN MAR 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1114 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS
THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU
MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING
THE LATE MORNING AND THROUGH THE AFTERNOON.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE
SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY.
ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION
TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.

In the hours before

Local storm report, Mar 8, 12:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
03/08/2009  M62 MPH          CAPE GIRARDEAU     MO   ASOS

            OBSERVED AT CAPE GIRARDEAU AIRPORT ASOS

&&

JAYSONW
Local storm report, Mar 8, 12:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FUNNEL CLOUD     S CAPE GIRARDEAU        37.31N 89.55W
03/08/2009                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            FUNNEL CLOUD OBSERVED NORTH OF CAPE AIRPORT AND SOUTH OF
            THE CITY. FUNNEL CLOUD DID RETREAT BACK INTO THE CLOUDS.

&&

JAYSONW
Local storm report, Mar 8, 12:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FUNNEL CLOUD     SE CAPE GIRARDEAU       37.31N 89.55W
03/08/2009                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            MULTIPLE REPORTS OF FUNNEL CLOUDS...NO
            TORNADOES...SPOTTED BY WEATHER SPOTTERS AND FIREFIGHTERS
            IN SOUTH EAST CAPE COUNTY NEAR SCOTT COUNTY.

&&

JAYSONW
Local storm report, Mar 8, 1:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND DMG 2 S CISNE               38.49N 88.44W
03/08/2009                   WAYNE              IL   PUBLIC

            POWER POLE REPORTED DOWN BY 911 DISPATCH. UNCONFIRMED
            TORNADO TOUCH DOWN.

1250 PM     TSTM WND DMG     2 S CISNE               38.49N 88.44W
03/08/2009                   WAYNE              IL   PUBLIC

            POWER POLES REPORTED DOWN...UNCONFIRMED TORNADO TOUCH
            DOWN...911 DISPATCH RELAYED MESSAGE FROM THE PUBLIC.

&&

JAYSONW
Local storm report, Mar 8, 1:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     FUNNEL CLOUD     NE MCCLURE              37.32N 89.43W
03/08/2009                   ALEXANDER          IL   EMERGENCY MNGR

            REPORTS OF FUNNEL CLOUD SPOTTED NORTH OF MCCLURE HEADING
            INTO UNION COUNTY.

&&

JAYSONW
Local storm report, Mar 8, 1:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND GST     ENTERPRISE              38.52N 88.36W
03/08/2009  E65 MPH          WAYNE              IL   LAW ENFORCEMENT

            TREE TOPS AND POWER LINES COMING DOWN

&&

JAYSONW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 1:41 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston34 min
Mar 8, 1:44 PM CDTWind AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more5 hr
Mar 8, 2:13 PM CDTSevere Thunderstorm WarningPAHCrittenden, Hopkins, Union, Webster32 min
Mar 8, 3:04 PM CDTSevere Thunderstorm WarningPAHCaldwell26 min
Mar 8, 3:17 PM CDTSevere Thunderstorm WarningPAHHopkins43 min
Mar 8, 3:33 PM CDTTornado WarningPAHHopkins27 min
Mar 8, 3:48 PM CDTSevere Thunderstorm WarningPAHMuhlenberg27 min
Mar 8, 4:21 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd24 min
Mar 8, 11:40 AM CDTTornado WarningPAHPerry21 min
Mar 8, 12:03 PM CDTTornado WarningPAHJefferson42 min
Mar 8, 12:31 PM CDTTornado WarningPAHWayne44 min
Mar 8, 12:39 PM CDTTornado WarningPAHAlexander, Pulaski, Union36 min
Mar 8, 1:02 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash43 min
Mar 8, 1:07 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope, Pulaski38 min
Mar 8, 1:16 PM CDTSevere Thunderstorm WarningPAHFranklin18 min
Mar 8, 10:49 AM CDTSevere Thunderstorm WarningPAHCarter41 min
Mar 8, 11:17 AM CDTSevere Thunderstorm WarningPAHWayne43 min
Mar 8, 11:50 AM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne25 min
Mar 8, 11:52 AM CDTTornado WarningPAHBollinger, Wayne23 min
Mar 8, 12:12 PM CDTTornado WarningPAHBollinger, Cape Girardeau33 min
Mar 8, 12:36 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott, Stoddard39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.